Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 10, NWS Amarillo, TX

May 27, 201710 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this wind advisory at May 27, 2017, 4:44 PM CDT for 10 counties in Texas; Cimarron County, Oklahoma. It took effect at May 27, 2017, 9:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 27, 2017, 4:44 PM CDT (21:44 UTC)
In effect from
May 27, 2017, 9:00 PM CDT
Expired
May 28, 2017, 2:00 AM CDT
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 52 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4238 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WWUS74 KAMA 272144
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
444 PM CDT Sat May 27 2017

OKZ001-TXZ001-006-280700-
/O.NEW.KAMA.WI.Y.0010.170528T0200Z-170528T0700Z/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
444 PM CDT Sat May 27 2017

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 2 AM CDT
SUNDAY...

The National Weather Service in Amarillo has issued a Wind
Advisory...which is in effect from 9 PM this evening to 2 AM CDT
Sunday.

* Timing...Late this evening after sunset through 2 AM. 

* Winds...north 30 to 39 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
304 
WWUS74 KAMA 280252
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
952 PM CDT Sat May 27 2017

TXZ007-008-011>013-016>018-280700-
/O.EXA.KAMA.WI.Y.0010.000000T0000Z-170528T0700Z/
Moore-Hutchinson-Oldham-Potter-Carson-Deaf Smith-Randall-
Armstrong-
Including the cities of Dumas, Borger, Vega, Amarillo, Panhandle,
White Deer, Hereford, Canyon, and Claude
952 PM CDT Sat May 27 2017

...WIND ADVISORY IN EFFECT UNTIL 2 AM CDT SUNDAY...

The National Weather Service in Amarillo has issued a Wind
Advisory...which is in effect until 2 AM CDT Sunday.

* Timing...Late this evening after sunset through 2 AM.

* Winds...north 30 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

* Winds...north 30 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ001-TXZ001-006-280700-
/O.CON.KAMA.WI.Y.0010.000000T0000Z-170528T0700Z/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
952 PM CDT Sat May 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CDT SUNDAY...

* Timing...Late this evening after sunset through 2 AM.

* Winds...north 30 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
604 
WWUS74 KAMA 280354
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1054 PM CDT Sat May 27 2017

OKZ003-TXZ004-005-009-010-280700-
/O.NEW.KAMA.HW.W.0005.170528T0354Z-170528T0700Z/
Beaver-Ochiltree-Lipscomb-Roberts-Hemphill-
Including the cities of Beaver, Forgan, Perryton, Booker, 
Higgins, Follett, Miami, and Canadian
1054 PM CDT Sat May 27 2017

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM CDT SUNDAY...

The National Weather Service in Amarillo has issued a High Wind
Warning...which is in effect until 2 AM CDT Sunday.

* Timing...Until 2 AM CDT Sunday morning.

* Winds...north 30 to 40 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

OKZ001-TXZ001-006>008-011>013-016>018-280700-
/O.CON.KAMA.WI.Y.0010.000000T0000Z-170528T0700Z/
Cimarron-Dallam-Hartley-Moore-Hutchinson-Oldham-Potter-Carson-
Deaf Smith-Randall-Armstrong-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Dumas, Borger, Vega, Amarillo, Panhandle, White Deer, 
Hereford, Canyon, and Claude
1054 PM CDT Sat May 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CDT SUNDAY...

* Timing...through 2 AM.

* Winds...north 25 to 35 mph with gusts up to 35 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Schneider

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at May 27, 4:31 PM CDT, 13 minutes earlier.

Area forecast discussion, May 27, 4:31 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
431 PM CDT Sat May 27 2017

.DISCUSSION...
Shortwave trough over south central CO will track southeast across
the northern Panhandles. Large scale forcing will allow for storms
to develop over the mountains to the west and will continue to
track east. Post frontal stratus deck will continue to erode with
daytime heating. Steep mid level laps rates will allow for
sufficient MLCAPE values 500-1500 J/kg along with effective shear
values of 40-50 kts. This will provide support for isolated to
scattered supercells capable of producing large hail (ping pong
ball) and damaging winds up to 75 mph around sunset. This threat
should diminish around midnight, as the cold front will move
through and daytime heating will be gone.

Strong northerly winds with the cold front will be expected. There
will be a brief period where we expect the winds in Cimarron,
Dallam, and Hartley counties to meet Advisory criteria. Therefore
have issued a Wind Advisory for these counties from 9pm through
2am. Again, these strong winds may only be short lived about 1 to
3 hours within this time period. All other areas will see a good
northerly wind push, but the areas further away from the
northwest Panhandles should expect lighter, albeit gusty, winds.
Expected sustained winds 15-30 mph with gusts up to 40 mph is
possible across most areas, while the northwest is expected to
see sustained 30-40 mph and gusts up to 55mph.

As the cold front exits the area, lighter northerly winds will
remain for Sunday, and daytime highs will be in the mid 70s to low
80s. No precipitation is expected on Sunday. Precipitation
chances look to return to the western Panhandles on Monday as an
upper level low dives down across southern CA and will begin to
pump up moisture from the gulf. This low is expected to be
cut off from the main flow to the west of the Panhandles,
continuing to feed the area moisture through at least Saturday. As
the low attempts to eject east over the next weekend there may
still be some showers and storms from northwesterly flow behind,
with the central and eastern Panhandles looking to be more
favorable for storm activity.

Weber

&&

.AVIATION...
KGUY may start for a brief period at MVFR conditions for the 18Z
TAF period. These brief MVFR conditions may occur at KGUY where
current obs and satellite trends have kept cigs around 2 kft all
morning to now. Eventually getting toward 20Z Saturday, all TAF
sites will be at VFR conditions. For a brief window between 00Z to
around 06Z Sunday, winds will be quite gusty out of the north
along and just behind the front with sustained winds around 20-25
kts with gusts as high as 35 kts possible. Although not mentioned,
LLWS may also be an issue at this time and will be updated with
the next TAF package. VCSH conditions along with a system just to
the north of the area may impact KGUY as well. Otherwise after 06Z
Sunday, VFR conditions will continue with winds subsiding to
10-15 kts out of the north with clearing skies.

Meccariello

&&

.FIRE WEATHER...
Elevated fire weather conditions expected across
Deaf Smith and Oldham Counties this afternoon and evening. 20ft
winds in the 15-20mph range along with relative humidities in the
single digits to low teens will promote elevated fire conditions.
In the event fires do start up there will be a strong wind shift
out of the north late this evening as a cold front moves south
across the Panhandles. Winds could be as strong as sustained 30mph
with gusts up to 40 mph out of the north. This is expected to
occur between 9pm and 1am tonight. At these points the relative
humidity values should start to come up and the elevated Fire
Weather threat will be over. But if any fires do get going before
and are not contained, these winds could become an issue.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                52  78  53  83  55 /  10   5   5   5  10
Beaver OK                  54  82  51  85  56 /  20   0   0   5  20
Boise City OK              48  73  49  79  51 /  40   5   5  20  20
Borger TX                  55  79  57  85  58 /  20   5   5   5  10
Boys Ranch TX              53  80  52  84  54 /  20   5   5  10  10
Canyon TX                  53  78  53  83  55 /  10   5   5   5  10
Clarendon TX               56  79  54  84  56 /  10   5   5   0   5
Dalhart TX                 50  77  49  81  52 /  20   5   5  20  20
Guymon OK                  51  78  52  83  55 /  30   0   0  10  20
Hereford TX                52  79  53  83  54 /  10   5   5   5  10
Lipscomb TX                56  80  52  85  56 /  20   0   0   5  10
Pampa TX                   53  78  52  83  55 /  10   5   5   5  10
Shamrock TX                58  80  55  86  57 /  10   5   5   0   5
Wellington TX              60  82  56  87  59 /  10   5   5   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory from 9 PM this evening to 2 AM CDT Sunday for the
     following zones: Dallam...Hartley.

OK...Wind Advisory from 9 PM this evening to 2 AM CDT Sunday for the
     following zones: Cimarron.

&&

29/89
Hazardous weather outlook, May 27, 4:41 PM CDT, 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
441 PM CDT Sat May 27 2017

OKZ001>003-TXZ001>020-280945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
441 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible late this afternoon and evening
across mainly the Oklahoma Panhandle and the northern portions of
the Texas Panhandle. A few of these storms may be strong to
marginally severe with hail near half an inch to around one inch
in diameter, and wind speeds near 50 to 60 mph possible.

Elevated Fire Weather will be possible this evening across Deaf
Smith and Oldham County as winds will be out of the southwest
15-20 mph with relative humidities around 8 to 15 percent.

Wind Advisories will be in effect for the northwest Panhandles as
strong northerly winds behind a cold front will cause wind speeds
of 30-40 mph for a brief period of time this evening. Overall
winds will be breezy out of the north across the rest of the
Panhandles.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible again Monday through Friday. Some
storms could be strong, or possibly severe, but confidence is not
high enough to pinpoint any specific locations or times as of
yet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:44 PM CDTSevere Thunderstorm WarningAMADallam46 min

Nearby

Wind Advisories in Texas, 2017Wind Advisories in Oklahoma, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.